Partly Cloudy
66°FPartly CloudyFull Forecast

Count down from comfort of your couch with these New Year’s specials

Published: Tuesday, Dec. 31, 2013 1:15 a.m. CDT

So many options are available, yet really there is only one TV choice when ringing in the new year.

It’s “Dick Clark’s New Year’s Rockin’ Eve With Ryan Seacrest 2014.” That’s a mouthful of a show title, but it’s only fitting because this show, airing on ABC, is also the biggest by far of the countdown-to-midnight shows.

Other networks will do many of the same things, such as broadcasting the famous ball drop from Times Square in New York City, where an estimated 1 million people will gather to see it in person.

But Clark, who died in 2012, staked a claim on televising this party back in 1972 and turned the music-based Times Square countdown into a national tradition.

Even if you don’t care for the ubiquitous Seacrest, Clark’s handpicked successor, and the caliber and quantity of the musical guests still make the bicoastal “Rockin’ Eve” party the best one on TV.

Macklemore & Ryan Lewis, Blondie, Icona Pop and Miley Cyrus are among those performing live from Times Square. The West Coast lineup includes Capital Cities, Daughtry, Jason Derulo, Fall Out Boy, Florida Georgia Line, Ariana Grande, Jennifer Hudson, Enrique Iglesias, Robin Thicke and the Fray. And Billy Joel will perform after midnight from Brooklyn.

It all begins at 7 p.m. with a 2-hour “30 Greatest Women in Music” show that’s just filler. But be sure to switch over at 9 p.m., when prime-time festivities begin.

Here are some additional New Year’s Eve TV highlights:

n “New Year’s Eve Live” (11 p.m. on Fox): Fox’s 90-minute Las Vegas-based broadcast is hosted by Mario Lopez from the Vegas Strip, although the network will cut away to New York for the ball drop. Musical performers include J. Cole, Krewella, New Politics and Panic! At the Disco.

n “All-American New Year” (8 p.m. on Fox News Channel): Elisabeth Hasselbeck and Bill Hemmer will host this 3 1/2-hour show from Times Square. The musical lineup includes Rodney Atkins, Blues Traveler and Susan Boyle. Additionally, Fox News personalities and guests will share New Year’s resolutions via Vine videos throughout the program.

n “New Year’s Eve Live With Ander-
son Cooper and
Kathy Griffin”
(8 p.m. on CNN):
The easily embarrassed CNN anchor and the anything-for-a-laugh comedienne reunite for the seventh year in a row to co-host 3 1/2 hours of coverage. They’ll be followed at 11:30 p.m. by a half-hour telecast hosted by CNN anchor Brooke Baldwin.

n “New Year’s Eve With Carson Daly”
(9 p.m. on NBC):
NBC’s 2 hours of New York-based coverage and musical guests will be split, with an hour in prime time, the other beginning at 10:30.

n “TeenNick Top 10 New Year’s Eve Countdown” (10 p.m. on Nick at Nite, TeenNick, Nicktoons and NickMom): Nick Cannon hosts the 1-hour special, in which 4Count and Echosmith will perform live and the year’s top music videos (as determined by voters on TeenNick.com) are revealed.

—New Year’s laughs:

Cinemax airs “New Year’s Eve,” the 2011 romantic comedy with an all-star cast that includes Robert De Niro, Sarah Jessica Parker and Michelle Pfeiffer, at 9 p.m.

Nick at Nite rings in the new year with two classic New Year’s-themed “Friends” episodes at 11 and 11:30 p.m. The better of the two, in which Monica, Ross and Joey dance on “Dick Clark’s New Year’s Rockin’ Eve,” is at 11:30.

FX celebrates with a New Year’s Eve “Louie” episode at 1 a.m.

—Anti-NYE programming:

The following marathons have nothing to do with New Year’s Eve:

“The Twilight Zone,” 45 hours, beginning at 7 a.m. Tuesday on Syfy

“The Walking Dead,” 44 hours, beginning 8 a.m., AMC

“Doctor Who,” 22 hours, beginning 7 a.m., BBC America

“Farscape,” 13 hours, beginning 10 a.m., Pivot

“Storage Wars,” 22 hours, beginning 5 a.m., A&E

“The Haves and the Have Nots,” 11 hours, beginning 2 p.m., OWN

“Futurama,” 5 1/2 hours, beginning 4:30 p.m., Comedy Central

“Cops,” 12 1/2 hours, beginning 11 a.m., Spike

“Here Comes Honey Boo Boo,” 11 hours, beginning 3 p.m., TLC

“Fear Factor,” 24 hours, beginning 5 a.m., Chiller

“CSI: Miami,” eight hours, beginning 3 p.m., WE tv

“Big History,” 10 hours, beginning 5 p.m., H2

“Chasing Classic Cars,” 24 hours, beginning 5 a.m., Velocity

“The Vanilla Ice Project” and “Vanilla Ice Goes Amish,” 20 hours, beginning 6 a.m., DIY

“House Hunters International” and “House Hunters,” 21 ˝ hours, beginning 5:30 a.m., HGTV

“My Grandmother’s Ravioli,” 14 hours, beginning 1 p.m., Cooking Channel

“Hardcore Pawn” and “Storage Hunters,” 17 hours, beginning 10 a.m., Tru TV

“The ’80s: The Decade That Made Us,” 18 hours, beginning 8 a.m., Discovery

———

©2013 Fort Worth Star-Telegram

Visit the Fort Worth Star-Telegram at www.star-telegram.com

Distributed by MCT Information Services

_____

Topics: t000002409,t000002437,g000065556,g000362661,g000066164

Previous Page|1|2|Next Page
Copyright 2014 The Associated Press. All rights reserved. This material may not be published, broadcast, rewritten or redistributed.
 

National video

Reader Poll

The seventh annual Whiteside County Barn Tour, featuring 11 barns near Sterling, is July 12-13. Have you ever gone on the tour?
Yes
No, but I plan to go this year
No